Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 29, NWS Raleigh, NC

March 14, 2016Durham County, Granville County, Orange County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Mar 14, 2016, 5:56 PM EDT for Durham County, Granville County, Orange County, North Carolina. It was in force for 49 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2016, 5:56 PM EDT (21:56 UTC)
Expired
Mar 14, 2016, 6:45 PM EDT
In force
49 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Durham County, NC, Granville County, NC, Orange County, NC

The radar

The Raleigh/Durham radar (KRAX), 55 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 6:00 PM EDTHAIL 15 Ese Hillsborough, NCLASTED 5-10 MINUTES.
Mar 14, 6:00 PM EDTHAIL 15 N Durham, NC
Mar 14, 6:12 PM EDTHAIL 1.754 N Durham, NCDUKE HOMESTEAD BLVD NEAR HIGHWAY 157
Mar 14, 6:26 PM EDTHAIL 15 Wnw Gorman, NC
Mar 14, 6:38 PM EDTHAIL 12 Ssw Butner, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

714 
WUUS52 KRAH 142156
SVRRAH
NCC063-077-135-142245-
/O.NEW.KRAH.SV.W.0029.160314T2156Z-160314T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
556 PM EDT MON MAR 14 2016

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ORANGE COUNTY IN CENTRAL NORTH CAROLINA...
  SOUTHWESTERN GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA...
  CENTRAL DURHAM COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 645 PM EDT

* AT 555 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 58 MPH. THIS STORM WAS LOCATED NEAR HILLSBOROUGH...AND MOVING
  NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DURHAM...HILLSBOROUGH...CREEDMOOR...BUTNER...ROUGEMONT...LAKE
  BUTNER...LAKE MICHIE...ENO RIVER STATE PARK...GORMAN AND BAHAMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A VEHICLE OR A NEARBY
BUILDING. AS A LAST RESORT...LIE DOWN IN A LOW LYING AREA AND COVER
YOUR HEAD WITH YOUR HANDS.

THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3606 7862 3606 7864 3608 7869 3607 7875
      3603 7875 3596 7901 3605 7909 3624 7892
      3624 7880 3625 7880
TIME...MOT...LOC 2155Z 228DEG 14KT 3605 7899 

$$

ELLIS
3 follow-up statements
064 
WWUS52 KRAH 142212
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
612 PM EDT MON MAR 14 2016

NCC063-077-135-142245-
/O.CON.KRAH.SV.W.0029.000000T0000Z-160314T2245Z/
ORANGE NC-GRANVILLE NC-DURHAM NC-
612 PM EDT MON MAR 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR EAST CENTRAL ORANGE...SOUTHWESTERN GRANVILLE AND NORTHERN DURHAM
COUNTIES...

AT 610 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND
DAMAGING WINDS IN EXCESS OF 58 MPH. THIS STORM WAS LOCATED 7 MILES
NORTH OF DURHAM...MOVING NORTHEAST AT 15 MPH.

IN ADDITION...AT 610 PM GOLF BALL SIZE HAIL WAS REPORTED IN DURHAM
COUNTY NEAR I-84 AND HIGHWAY 147.

LOCATIONS IMPACTED INCLUDE...
DURHAM...CREEDMOOR...BUTNER...ROUGEMONT...LAKE BUTNER...LAKE
MICHIE...ENO RIVER STATE PARK...GORMAN...BAHAMA AND FALLS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM.  MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 3606 7862 3606 7864 3608 7869 3607 7875
      3603 7875 3603 7903 3609 7903 3624 7892
      3624 7880 3625 7880
TIME...MOT...LOC 2210Z 228DEG 14KT 3609 7893 

$$

ELLIS
153 
WWUS52 KRAH 142228
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
628 PM EDT MON MAR 14 2016

NCC135-142237-
/O.CAN.KRAH.SV.W.0029.000000T0000Z-160314T2245Z/
ORANGE NC-
628 PM EDT MON MAR 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ORANGE COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3606 7862 3606 7864 3608 7869 3607 7875
      3603 7875 3603 7895 3610 7893 3616 7889
      3624 7880 3625 7880
TIME...MOT...LOC 2227Z 228DEG 14KT 3613 7887 

$$

NCC063-077-142245-
/O.CON.KRAH.SV.W.0029.000000T0000Z-160314T2245Z/
GRANVILLE NC-DURHAM NC-
628 PM EDT MON MAR 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHWESTERN GRANVILLE AND CENTRAL DURHAM COUNTIES...

AT 627 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND
DAMAGING WINDS IN EXCESS OF 58 MPH. THIS STORM WAS LOCATED NEAR
BUTNER...OR 10 MILES WEST OF CREEDMOOR...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
DURHAM...CREEDMOOR...BUTNER...LAKE BUTNER...LAKE MICHIE...GORMAN...
BAHAMA...ENO RIVER STATE PARK AND FALLS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM.  MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 3606 7862 3606 7864 3608 7869 3607 7875
      3603 7875 3603 7895 3610 7893 3616 7889
      3624 7880 3625 7880
TIME...MOT...LOC 2227Z 228DEG 14KT 3613 7887 

$$

ELLIS
748 
WWUS52 KRAH 142243
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
643 PM EDT MON MAR 14 2016

NCC063-077-142253-
/O.EXP.KRAH.SV.W.0029.000000T0000Z-160314T2245Z/
GRANVILLE NC-DURHAM NC-
643 PM EDT MON MAR 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GRANVILLE AND
CENTRAL DURHAM COUNTIES WILL EXPIRE AT 645 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3606 7862 3606 7864 3608 7869 3607 7875
      3603 7875 3603 7895 3610 7893 3616 7889
      3624 7880 3625 7880
TIME...MOT...LOC 2242Z 228DEG 14KT 3613 7887 

$$

ELLIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 2:20 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Mar 14, 2:20 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
220 PM EDT MON MAR 14 2016

.SYNOPSIS... AN UPPER LEVEL TROUGH WILL CROSS OUR REGION LATE THIS
AFTERNOON THROUGH TONIGHT...BRINGING UNSETTLED WEATHER. A WEAK
FRONTAL ZONE WILL HOVER NEAR THE NORTH CAROLINA VIRGINIA BORDER
THROUGH TUESDAY MORNING... BEFORE LIFTING NORTHWARD AS A WARM FRONT
TUESDAY AFTERNOON. A COLD FRONT WILL DROP SOUTHEAST INTO THE AREA
WEDNESDAY NIGHT... STALL OUT OVER THE CAROLINAS THROUGH THURSDAY...
THEN PUSH TO OUR SOUTHEAST THURSDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 220 PM MONDAY...

WITH THE EXCEPTION OF THE LOW STRATUS STILL IN PLACE NORTH OF THE
BOUNDARY ACROSS THE FAR NRN TIER OF NC... THE STRATUS ELSEWHERE HAS
LIFTED AND MIXED OUT... ALLOWING FOR GOOD HEATING OVER THE SRN TWO
THIRDS OF THE FORECAST AREA. CONVECTION IS UNDERWAY ACROSS THE
CENTRAL/SRN PIEDMONT AND WRN SANDHILLS... WITH SHOWERS POPPING UP
FROM THE TRIANGLE SW TOWARD ROCKINGHAM. THESE WILL INCREASE IN
COVERAGE AND INTENSITY AS THEY HEAD ENE INTO MARKEDLY MORE MOIST
(DEWPOINTS IN THE 60S) AND UNSTABLE AIR IN THE ERN SANDHILLS AND
COASTAL PLAIN OVER THE NEXT SEVERAL HOURS. WEAK VORTICITY OVER THE
ERN CAROLINAS -- SE OF THE POTENT UPPER WAVE NOW OVER CENTRAL KY/TN -
- AND ITS ATTENDANT DPVA ALONG WITH A MAX IN STJ-INDUCED UPPER
DIVERGENCE WILL PROVIDE EXTRA DYNAMIC SUPPORT FOR THIS CONVECTION.
LOW LEVEL LAPSE RATES ARE ALREADY NEAR 7.5 C/KM AND RISING... WITH
INCOMING MID LEVEL LAPSE RATES OF 7-7.5 C/KM... AND MLCAPE IS
ALREADY UP TO 1500 J/KG WITH 40 KTS OF EFFECTIVE DEEP LAYER SHEAR...
SO SEE NO REASON WHY THESE WON'T CONTINUE TO GROW UPSCALE...
PARTICULARLY WITH -10C TO -30C LAYER CAPE UP TO 400 J/KG. WILL FOCUS
HIGHEST POPS FROM THE TRIANGLE TO THE SOUTH AND EAST THROUGH THE
REST OF THE AFTERNOON. THEN... THE NEGATIVELY TILTED SHORTWAVE
TROUGH WILL SWING THROUGH VA/NC THIS EVENING AND OVERNIGHT... LIKELY
GENERATING A MORE ORGANIZED BAND OF SHOWERS AND STORMS EXPECTED TO
PIVOT ENE OVER WRN/NRN NC WITH LESSER COVERAGE TO THE SOUTH AND
EAST... WHERE DEEP LAYER SHEAR AND DYNAMIC FORCING FOR ASCENT SHOULD
BE A BIT LOWER. DESPITE THE DECREASE IN LOW LEVEL WARMTH NEAR AND
SOON AFTER SUNSET AS WELL AS THE ANTICIPATED DIP IN THE HIGH MID-
LEVEL LAPSE RATES... THE BETTER KINEMATICS SHOULD HELP BOOST STORM
INTENSITY AND ORGANIZATION. LARGE HAIL REMAINS THE PRIMARY THREAT
AREAWIDE... WITH A SLIGHTLY LOWER RISK OF DAMAGING WINDS. FOLLOWING
THE EXPERIMENTAL HRRR TIMING... WE SHOULD SEE STORMS MOVING OUT OF
THE NE CWA NEAR OR SOON AFTER MIDNIGHT... WITH A CLEARING TREND FROM
SW TO NE LATE. RESIDUAL LOW LEVEL MOISTURE IN THE NE CWA COULD LEAD
TO AREAS OF FOG OR SHALLOW STRATUS BEFORE THE DRIER DEWPOINTS ARRIVE
VERY LATE TONIGHT... HOWEVER CONFIDENCE IN THIS IS LOW. AFTER HIGHS
THIS AFTERNOON FROM AROUND 70 NEAR THE VA BORDER TO THE UPPER
70S/LOWER 80S ELSEWHERE... EXPECT LOWS TONIGHT IN THE MID TO UPPER
50S (NW TO SE). -GIH

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 155 PM MONDAY...

TUESDAY AND TUESDAY NIGHT...MID LEVEL S/W AND ATTENDANT SFC COLD
FRONT WILL EXIT OUR FAR EASTERN COUNTIES PRIOR TO
DAYBREAK...ALLOWING A S/W RIDGE TO CROSS OUR REGION. SUBSIDENCE
ASSOCIATED WITH THIS UPPER FEATURE SHOULD RESULT IN MOSTLY SUNNY-
PARTLY CLOUDY SKIES. AIR MASS BEHIND THE FRONT IS OF PACIFIC ORIGIN
AND WITH DOWNSLOPE COMPONENT OF THE LOW LEVEL FLOW...TEMPERATURES
WILL REMAIN WELL ABOVE NORMAL FOR MID MARCH. HIGH TEMPERATURES
SHOULD VARY FROM THE MID 70S FAR NE WHERE CLOUDS WILL BE LAST TO
DEPART...TO THE LOWER 80S SOUTH. CONTINUED MILD TUESDAY NIGHT WITH
MIN TEMPS 55-60.

WEDNESDAY AND WEDNESDAY NIGHT...S/W RIDGE MOVES EAST EARLY WEDNESDAY
WHILE A DEEP UPPER TROUGH ACROSS THE UPPER MIDWEST/GREAT LAKES
BECOMES NEGATIVELY TILTED. THIS WILL FORCE A SFC COLD FRONT TO SWING
ACROSS CENTRAL NC WEDNESDAY. WESTERLY FLOW PROCEEDING THE FRONT WILL
LIMIT MOISTURE ADVECTION; THUS...EXPECT THE FRONT TO CROSS CENTRAL
NC DRY THOUGH AN ISOLATED SHOWER OR THUNDERSTORM CANNOT BE RULED OUT
IN THE EAST CONSIDERING THE TIME OF DAY THAT THE FRONT IS CROSSING
THE REGION. IF THE FASTER GFS/NAM SOLUTION VERIFIES...850MB TROUGH
EXITS THE REGION BY EARLY AFTERNOON. WHILE LOW LEVEL CAA EXPECTED
BEHIND THIS FEATURE...DOWNSLOPE COMPONENT OF THE FLOW WILL INITIALLY
OFFSET/LIMIT THE COLD AIR.  WITH THICKNESSES COMPARABLE TO THE PAST
FEW DAYS...AND LOW LEVEL SW-WESTERLY FLOW FACTORED IN...EXPECT HIGH
TEMPS TO REACH THE 80-85 DEGREE RANGE ACROSS THE REGION. THESE
VALUES ARE JUST A COUPLE OF DEGREES SHY OF THE RECORD HIGH TEMPS FOR
MARCH 16TH. MIN TEMPS WEDNESDAY NIGHT GENERALLY IN THE LOW-MID 50S.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 155 PM MONDAY...

FORECAST CONFIDENCE BEGINS TO WANE THIS PERIOD AS UPPER AIR PATTERN
OVER THE EASTERN U.S. UNDER GOES A CHANGE.

A SERIES OF S/W AND ATTENDANT SFC COLD FRONTS WILL CROSS THE REGION
THU AND FRIDAY. GFS HAS TRENDED WETTER WITH THE LEAD S/W AND SFC
FRONT THOUGH THIS MAY BE OVERDONE CONSIDERING MOISTURE ADVECTION
LIMITED DUE TO WLY FLOW. STILL COULD SEE A BAND OF CLOUDINESS AND
POSSIBLY A SHOWER OR TWO ON THU. NOTICEABLY COOLER AIR WILL
OVERSPREAD THE REGION THURSDAY NIGHT THROUGH EARLY SATURDAY AS A DRY
AIR RIDGE BUILDS/EXTENDS ACROSS THE REGION.

THIS SFC RIDGE WILL DRIFT OFFSHORE LATE SATURDAY WHILE A MID-UPPER
LEVEL TROUGH UNDERGOES AMPLIFICATION OVER THE CENTRAL U.S. S/W
TROUGHS ROTATING THROUGH THE BASE OF THE UPPER TROUGH EXPECTED TO
INDUCE SFC LOW GENERATION OVER THE DEEP SOUTH/NORTHERN GULF COAST
SATURDAY...LIFTING ACROSS THE SE U.S. SATURDAY NIGHT AND SUNDAY.
THIS HAS THE POTENTIAL TO BRING A DECENT ROUND OF RAIN TO THE
CAROLINAS. WILL LIKELY SEE COOLER/SLIGHTLY BELOW NORMAL TEMPS OCCUR
SATURDAY INTO SUNDAY AS SFC PATTERN SIGNALS THE POTENTIAL FOR A
HYBRID OR INSITU DAMMING EVENT.  THE UPPER TROUGH EXPECTED TO CROSS
THE CAROLINAS MONDAY...BRINGING AN END TO THE RAIN THREAT.

TEMPS THROUGH THE PERIOD WILL TRENDED DOWNWARD...STARTING OUT IN THE
70S THURSDAY...60S FRIDAY...AND 50S/LOWER 60S SATURDAY/SUNDAY...AND
50S MONDAY. OVERNIGHT TEMPS IN THE 40S EXPECTED WITH 30S POSSIBLE
EARLY NEXT WEEK.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 1205 PM MONDAY...

ADVERSE AVIATION CONDITIONS THIS MORNING WILL CONTINUE TO IMPROVE...
BUT SCATTERED TO NUMEROUS STORMS THIS AFTERNOON AND TONIGHT WILL
BRING THEIR OWN AVIATION HAZARDS WITH A RISK OF DAMAGING WIND GUSTS
AND SOME HAIL. STUBBORN IFR/LIFR STRATUS PERSISTS ALONG AND TO THE
NORTH OF A FRONTAL ZONE NOW STALLED ACROSS FAR NRN PORTIONS OF
CENTRAL NC. IFR CONDITIONS AT INT/GSO AND MVFR CONDITIONS AT
RDU/RWI/FAY HAVE ALREADY BEGUN TO IMPROVE AND ALL SITES ARE EXPECTED
TO BE VFR AT THE START OF THE TAF VALID PERIOD... ALTHOUGH SCATTERED
TO BROKEN CUMULUS BASED AT 3 000 TO 4 000 AGL IS ANTICIPATED
THROUGH THE AFTERNOON. SCATTERED STORMS ARE EXPECTED TO BREAK OUT
THIS AFTERNOON... MOST LIKELY AFFECTING FAY WITH A SLIGHTLY LOWER
CHANCE AT RDU/RWI AND AN EVEN LOWER CHANCE AT INT/GSO. HOWEVER...
ARRIVAL OF AN UPPER LEVEL DISTURBANCE WILL BRING ANOTHER ROUND OF
MORE ORGANIZED THUNDERSTORMS THIS EVENING... AND THIS WILL
PARTICULARLY AFFECT INT/GSO WITH A SLIGHTLY LOWER THREAT AT
RDU/RWI/FAY. THIS SECOND ROUND OF STORMS SHOULD SHIFT EASTWARD
ACROSS CENTRAL NC THIS EVENING... EXITING OUR NORTHEAST SOON AFTER 1
AM/05Z. SKIES ARE EXPECTED TO CLEAR OUT FROM SW TO NE LATE TONIGHT
THROUGH TUE MORNING (FROM 08Z TO 16Z)... WITH SURFACE WINDS BECOMING
WNW OR NW WITH VFR CONDITIONS DURING THE LAST SEVERAL HOURS OF THE
TAF VALID PERIOD.

LOOKING BEYOND 18Z TUE... VFR CONDITIONS ARE LIKELY TO HOLD THROUGH
SAT. THERE IS A SMALL CHANCE OF SHOWERS ALONG THE STALLED FRONT LATE
WED NIGHT THROUGH THU AS A WAVE OF LOW PRESSURE TRACKS ALONG THE
FRONT THROUGH OUR AREA... BUT ANY SUB-VFR CONDITIONS ASSOCIATED WITH
THIS WOULD BE BRIEF. -GIH

&&

.CLIMATE...

HERE ARE THE RECORD HIGH TEMPERATURES FOR MARCH 16TH.

RDU     86/1945
GSO     85/1945
FAY     87/1945

&&

.RAH WATCHES/WARNINGS/ADVISORIES...

&&

SYNOPSIS...HARTFIELD
NEAR TERM...HARTFIELD
SHORT TERM...WSS
LONG TERM...WSS
AVIATION...HARTFIELD
CLIMATE...RAH
Hazardous weather outlook, Mar 14, 5:14 PM EDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
514 PM EDT MON MAR 14 2016

NCZ007>011-021>028-038>043-073>078-083>086-088-089-151200-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
514 PM EDT MON MAR 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

A BAND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO CROSS THE AREA
DURING THE EVENING HOURS. A FEW OF THESE STORMS MAY BECOME
SEVERE... WITH A PRIMARY THREAT OF LARGE HAIL THE SIZE OF
QUARTERS. DAMAGING WIND GUSTS OVER 60 MPH ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Local storm report, Mar 14, 3:26 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
326 PM EDT MON MAR 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             1 E FUQUAY-VARINA       35.59N  78.78W
03/14/2016  E0.75 INCH       WAKE               NC   AMATEUR RADIO

            IN FUQUAY VARINA AT N. MAIN AND JUDD PARKWAY.

&&

EVENT NUMBER RAH1600515

RAH
Special weather statement, Mar 14, 3:30 PM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
330 PM EDT MON MAR 14 2016

NCZ041-042-077-142030-
JOHNSTON NC-WAKE NC-HARNETT NC-
330 PM EDT MON MAR 14 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF WEST CENTRAL
JOHNSTON...SOUTH CENTRAL WAKE AND NORTHEASTERN HARNETT COUNTIES UNTIL
430 PM EDT...

AT 329 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR FUQUAY-VARINA...OR 10 MILES NORTH OF LILLINGTON...
MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RALEIGH...GARNER...FUQUAY-VARINA...ANGIER...HOLLY SPRINGS...LAKE
BENSON...DUNCAN...LAKE WHEELER AND COATS CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER
INDOORS...AN ENCLOSED VEHICLE CAN PROVIDE SAFE SHELTER FROM
LIGHTNING. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD OF AN
APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND.

&&

LAT...LON 3547 7885 3558 7890 3580 7860 3551 7845
TIME...MOT...LOC 1929Z 247DEG 13KT 3554 7882

ELLIS
Local storm report, Mar 14, 4:41 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
441 PM EDT MON MAR 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             1 SSW FUQUAY-VARINA     35.58N  78.80W
03/14/2016  E0.88 INCH       WAKE               NC   TRAINED SPOTTER

            A LOT OF NICKLE SIZE HAIL.

&&

EVENT NUMBER RAH1600516

RAH
Special weather statement, Mar 14, 5:49 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
549 PM EDT MON MAR 14 2016

NCZ008-024-025-142245-
DURHAM NC-ORANGE NC-GRANVILLE NC-
549 PM EDT MON MAR 14 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF DURHAM...
SOUTHEASTERN ORANGE AND SOUTHWESTERN GRANVILLE COUNTIES UNTIL 645 PM
EDT...

AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DURHAM...MOVING NORTHEAST AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DURHAM...CHAPEL HILL...HILLSBOROUGH...BUTNER...LAKE BUTNER...LAKE
MICHIE...ENO RIVER STATE PARK...GORMAN...ROLLINGVIEW MARINA AND
BAHAMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER
INDOORS...AN ENCLOSED VEHICLE CAN PROVIDE SAFE SHELTER FROM
LIGHTNING. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD OF AN
APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND.

&&

LAT...LON 3608 7871 3607 7875 3603 7875 3602 7874
      3603 7872 3601 7870 3599 7871 3590 7903
      3607 7912 3624 7883 3624 7880
TIME...MOT...LOC 2149Z 244DEG 11KT 3603 7900

ELLIS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 8:02 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash43 min
Mar 13, 8:14 PM EDTSpecial Weather StatementRAHAlamance61 min
Mar 13, 8:32 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash, Warren43 min
Mar 13, 8:52 PM EDTSpecial Weather StatementRAHDurham, Orange53 min
Mar 13, 9:27 PM EDTSpecial Weather StatementRAHHalifax, Nash63 min
Mar 13, 9:37 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Wake53 min
Mar 13, 9:44 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash46 min
Mar 13, 10:29 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash, Wake32 min
Mar 14, 2:52 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake38 min
Mar 14, 3:30 PM EDTSpecial Weather StatementRAHWake60 min
Mar 14, 3:45 PM EDTAreal Flood AdvisoryRAHWake3 hr
Mar 14, 5:49 PM EDTSpecial Weather StatementRAHDurham56 min
Mar 14, 6:36 PM EDTSpecial Weather StatementRAHChatham54 min
Mar 14, 6:46 PM EDTSpecial Weather StatementRAHGranville59 min
Mar 14, 6:49 PM EDTSevere Thunderstorm WarningRAHChatham, Lee, Moore41 min
Mar 14, 7:05 PM EDTSpecial Weather StatementRAHPerson55 min
Mar 14, 7:14 PM EDTSevere Thunderstorm WarningRAHOrange, Person46 min
Mar 14, 7:30 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Lee, Wake45 min
Mar 14, 7:49 PM EDTSpecial Weather StatementRAHDurham, Orange56 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.